Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 43, NWS Blacksburg, VA

June 7, 2005Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 7, 2005, 5:59 PM EDT for Bedford County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 5:59 PM EDT (21:59 UTC)
Expired
Jun 7, 2005, 6:45 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 072159
SVRRNK
VAC019-515-072245-
/O.NEW.KRNK.SV.W.0043.050607T2159Z-050607T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD IN SOUTH CENTRAL VIRGINIA
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 645 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHEAST OF THAXTON...OR ABOUT 5 MILES NORTHWEST OF BEDFORD
  CITY...AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...

  THAXTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3746 7947 3747 7968 3727 7975 3724 7949

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 072218
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT TUE JUN 7 2005

VAC019-515-072245-
/O.CON.KRNK.SV.W.0043.000000T0000Z-050607T2245Z/
BEDFORD VA-BEDFORD CITY VA-
617 PM EDT TUE JUN 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EDT FOR
BEDFORD COUNTY...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED JUST NORTHEAST OF MONTVALE...MOVING SOUTHWEST 
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3746 7947 3747 7968 3727 7975 3724 7949

$$

JH
000 
WWUS51 KRNK 072243
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT TUE JUN 7 2005

VAC019-515-072251-
/O.EXP.KRNK.SV.W.0043.000000T0000Z-050607T2245Z/
BEDFORD VA-BEDFORD CITY VA-
641 PM EDT TUE JUN 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR BEDFORD COUNTY EXPIRES AT 645
PM EDT...

AT 6:40 PM...RADAR CONTINUED TO SHOW A STRONG THUNDERSTORM BETWEEN 
BEDFORD CITY AND MONTVALE. THIS STORM WAS MOVING SOUTH AROUND 10 MPH 
AND WILL PASS NEAR MONETA BETWEEN 7:00 AND 7:15 PM. SINCE THE STORM 
HAD WEAKENED DURING THE PAST 30 MINUTES...ONLY HEAVY RAIN AND GUSTY 
WINDS ARE EXPECTED...AND THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3746 7947 3747 7968 3727 7975 3724 7949

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:57 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 7, 2:57 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT TUE JUN 7 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

PERSISTENT PATTERN TNGT THRU WEDNESDAY NIGHT. AREA UNDER UPPER RIDGE
WITH SFC PRESSURE GRADUALLY RISING THRU THE PD. HARD TO SEE ANY
ORGANIZED FEATURE TO FOCUS CONVECTION SO WL STAY WITH FAVORED
OROGRAPHICAL AREAS IN THE AFTERNOON AND EVENING. WL HAVE HEAVY RAIN
HIGHLIGHTED AS SHEAR IS WEAK...PWINS ARE ABOVE 1.5 INCHES AND SELY
LOW LVL FLOW MAY KEEP STORMS ANCHORED ON THE ERN SLOPES OF THE BLUE
RIDGE. STORM DIURNAL IN NATURE...HOWEVER WAVE ROUNDING RIDGE
WEDNESDAY NIGHT MAY KEEP SHRA/TSRA ACTIVITY LINGERING INTO THE EARLY
MORNING HOURS (TILL 10Z).  LITTLE CHANGE EXPECTED FOR MIN TONIGHT
AND MAX TEMPS ON WED FROM CURRENT FCST.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...

THURSDAY THROUGH TUESDAY...

UPPER RIDGE/BERMUDA HIGH POSITIONED OVER THE SOUTHEAST CONUS TO
REMAIN IN PLACE THROUGH THE PERIOD. OUR FCST AREA WILL REMAIN ON NRN
PERIPHERY. TROPICAL FEED OF MOISTURE FROM GULF OF MEX ALONG WITH
SUBTLE SHORT WAVE ENERGY WILL SPIRAL AROUND THE RIDGE PROVIDING
THREAT FOR SCT SHRA/TSRA. LATEST MODELS BRING CENTER OF RIDGE
CLOSER...IF NOT INLAND...TO THE NC/VA COAST THIS WEEKEND. THIS WILL
PUSH OUTER RINGS OF RIDGE AND WAVES FARTHER WEST INTO THE TN/OH
VALLEY. IF THIS PANS OUT...AREAL PCPN COVERAGE WILL BE ISOLATED AND
CONFIDED TO MAINLY THE MTNS. WILL PLAY IT SAFE AND RUN WITH A
TYPICAL SUMMER FORECAST OF LOW CHC POPS IN THE AFTN/EVENING. PEAK IN
ACTIVITY SHOULD COINCIDE WITH DIURNAL HEATING CYCLE. ANY SVR THREAT
SHOULD BE PULSE IN NATURE...AND ISOLD.

TEMPS/DEW POINTS WILL BE AOA NORMAL WITH HOT/HUMID DAYS AND
WARM/MUGGY NIGHTS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS/RCS
Hazardous weather outlook, Jun 7, 4:49 AM EDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EDT TUE JUN 7 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
449 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS TODAY. ANY SEVERE WEATHER FROM
WIND AND HAIL WILL BE ISOLATED. LOCALIZED HEAVY RAINFALL IS POSSIBLE
THIS AFTERNOON FROM SLOW MOVING THUNDERSTORMS. THE GREATEST THREAT
FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA AND ALONG THE VIRGINIA NORTH CAROLINA BORDER. FLASH
FLOODING MAY BECOME A THREAT IF THESE THUNDERSTORMS BECOME STATIONARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

11

In the hours before

Local storm report, Jun 7, 2:33 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FLASH FLOOD      5 NE FANCY GAP          36.72N 80.64W
06/07/2005                   CARROLL            VA   PUBLIC

            SNAKE CREEK HAS FLOODED ROUTE 58.

&&

HLULOFS
Local storm report, Jun 7, 3:32 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             ELK CREEK               36.72N 81.18W
06/07/2005  0.75 INCH        GRAYSON            VA   PUBLIC

&&

HLULOFS
Local storm report, Jun 7, 3:34 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             CERES                   37.02N 81.35W
06/07/2005  0.75 INCH        BLAND              VA   PUBLIC

&&

HLULOFS
Local storm report, Jun 7, 4:21 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             PINNACLE                36.33N 80.40W
06/07/2005  1.00 INCH        STOKES             NC   PUBLIC

0416 PM     HAIL             KING                    36.28N 80.36W
06/07/2005  0.75 INCH        STOKES             NC   EMERGENCY MNGR

&&

HLULOFS
Local storm report, Jun 7, 4:28 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             ATKINS                  36.87N 81.42W
06/07/2005  0.75 INCH        SMYTH              VA   PUBLIC

            WITH 60-65 MPH WINDS

&&

TWILF
Local storm report, Jun 7, 5:47 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     10 SW UNION             37.48N 80.66W
06/07/2005                   MONROE             WV   LAW ENFORCEMENT

            TREES DOWN NEAR ROCK CAMP

&&

TWILF

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:40 PM EDTSevere Thunderstorm WarningRNKFranklin35 min
Jun 7, 2:09 PM EDTFlash Flood WarningRNKCarroll3 hr
Jun 7, 3:02 PM EDTSevere Thunderstorm WarningRNKGrayson28 min
Jun 7, 3:17 PM EDTSevere Thunderstorm WarningRNKBland28 min
Jun 7, 3:31 PM EDTSevere Thunderstorm WarningRNKGrayson14 min
Jun 7, 3:36 PM EDTSevere Thunderstorm WarningRNKSmyth41 min
Jun 7, 5:38 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke38 min
Jun 7, 5:46 PM EDTSevere Thunderstorm WarningRNKPittsylvania45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.